Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

May 31, 2007Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2007, 2:03 PM EDT for Carroll County, Virginia. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 2:03 PM EDT (18:03 UTC)
Expired
May 31, 2007, 3:12 PM EDT
In force
69 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:15 PM EDTHAIL 0.75Hillsville, VAPENNY HAIL REPORTED IN HILLSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KRNK 311803
SVRRNK
VAC035-311930-
/O.NEW.KRNK.SV.W.0047.070531T1803Z-070531T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HILLSVILLE...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  DUGSPUR...
  SYLVATUS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3670 8090 3666 8068 3683 8056 3692 8061
      3685 8083

$$

RCS
2 follow-up statements
000
WWUS51 KRNK 311835
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 31 2007

VAC035-311930-
/O.CON.KRNK.SV.W.0047.000000T0000Z-070531T1930Z/
CARROLL VA-
235 PM EDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL CARROLL COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN HILLSVILLE AND SYLVATUS...MOVING WESTERLY AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GALAX
HILLSVILLE AIRPORT.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER OR PENNY SIZE HAS 
BEEN REPORTED IN HILLSVILLE WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3670 8090 3669 8081 3680 8067 3689 8067
      3685 8083

$$

RCS
000
WWUS51 KRNK 311912
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU MAY 31 2007

VAC035-311920-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-070531T1930Z/
CARROLL VA-
312 PM EDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING OVER 
CARROLL COUNTY HAS WEAKEN...THEREFORE THE WARNING HAS BEEN 
CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL 
WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3670 8090 3669 8081 3680 8067 3689 8067
      3685 8083

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:15 PM EDT, 48 minutes earlier.

Area forecast discussion, May 31, 1:15 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU MAY 31 2007

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID
ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON LATEST ANALYSIS AND WRF/RUC WILL NUDGE POPS UP TO HIGHER
CHANCE NW THIS AFTERNOON AND LEAVE ISOLATED OVER THE SE WHERE 12Z
RAOBS SHOW LESS RH ALOFT UNDER THE RIDGE. MORE SUPPORT ALOFT PER
UPSTREAM S/W PLUS BETTER PWATS INTO LOW LEVEL WEAKNESS ALSO
SUPPORTS MORE COVERAGE NW AGAIN THIS AFTERNOON GIVEN 2K CAPES.
HOWEVER PATCHY AC MAY LIMIT EARLY HEATING ACROSS PARTS OF THE
MOUNTAINS SO THINK COVERAGE MAY BE A BIT SLOWER TO INIT DESPITE
SLIGHTLY LOWER CONVECTIVE TEMPS. ALSO TRIMMING HIGHS DOWN A LITTLE
IN SPOTS OVER THE SW GIVEN EARLY CLOUDS AND CLOSER TO LAV HIGHS.

DESPITE RELATIVELY MODEST INSTABILITY...ATMOSPHERIC FLOW REMAINS
EXTREMELY WEAK WITH LIMITED OR NO SHEAR...IMPLYING OUTFLOW
DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL
TOPOGRAPHIC INFLUENCES. WITH RELATIVELY HIGH FREEZING LEVELS AND
WET BULB ZERO HEIGHTS...AND FORECAST SOUNDINGS SHOWING ONLY A
MARGINAL INVERTED-V SIGNATURE RESTRICTED TO THE SOUTHWESTERN
ZONES...SEVERE WEATHER THREAT IN THE BLACKSBURG FORECAST AREA WILL
AGAIN BE MINIMAL AND SHORT LIVED. CONCERN WILL BE CENTERED AROUND
POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED
SLOW MOVEMENT OF ANY STORM THAT DEVELOPS OVER THE HIGHER TERRAIN
THIS AFTERNOON.

OTHERWISE...THE SUMMER DOLDRUMS WILL PERSIST WITH LITTLE SIGNIFICANT
CHANGE TO FORECAST FROM DAY TO DAY EXPECTED. OVERNIGHT LOWS TONIGHT
SHOULD AGAIN RANGE FROM THE MID AND UPPER 50S IN THE COOLER
SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS
POSSIBLE...TO THE 60S ELSEWHERE. HARD TO BEAT GUIDANCE WITH THIS
TYPE OF SETUP...AND THEREFORE ONLY DEVIATED A DEGREE OR TWO BASED
ON WHICH GUIDANCE SET HAS PERFORMED BEST RECENTLY AT EACH
PARTICULAR FORECAST POINT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR THE REST OF THE
WORK WEEK. WILL OBSERVE A PERSISTENCE FORECAST AS THE SURFACE AND
UPPER RIDGE OVER THE AREA MOVES ONLY SLOWLY SOUTHEASTWARD. NO
CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION SHOULD ASSURE
THAT TEMPERATURES AND THREAT OF PRECIPITATION REMAINS NEARLY IDENTICAL
FROM DAY TO DAY ACROSS THE FORECAST AREA...AND MAINLY FOR THE SAME
METEOROLOGICAL REASONS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR
AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM
IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE
TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY
TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE
CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND.
THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR
NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF
OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN.

ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF
SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL
ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES.
FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN
ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT
THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS
FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE
PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG
THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC
POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E
PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES.
WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE
LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST
OF THE BLUE RIDGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN
AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE
LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED
VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN
TO VFR CONDITIONS BY 1330Z.

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z
TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE
SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN
MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE
CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR
CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH
THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW
AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND
HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN
TONIGHT IN 08Z-12Z TIME FRAME.

FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST
FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY
SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE
DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH
ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH
THE AREA FROM THE SOUTH AND WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...WERT
LONG TERM...KM
AVIATION...JH/KK/WERT
Hazardous weather outlook, May 31, 4:42 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU MAY 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
442 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:58 PM EDTSevere Thunderstorm WarningRNKMontgomery66 min
May 31, 3:10 PM EDTSevere Thunderstorm WarningRNKCraig65 min
May 31, 3:14 PM EDTSevere Thunderstorm WarningRNKBath76 min
May 31, 3:39 PM EDTSevere Thunderstorm WarningRNKRoanoke49 min
May 31, 3:52 PM EDTSevere Thunderstorm WarningRNKBotetourt68 min
May 31, 4:31 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem35 min
May 31, 4:33 PM EDTSevere Thunderstorm WarningRNKBath72 min
May 31, 5:34 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington71 min
May 31, 6:05 PM EDTSevere Thunderstorm WarningRNKBedford70 min
May 31, 6:07 PM EDTSevere Thunderstorm WarningRNKFranklin53 min
May 31, 6:28 PM EDTSevere Thunderstorm WarningRNKPittsylvania62 min
May 31, 7:13 PM EDTSevere Thunderstorm WarningRNKBedford92 min
May 31, 7:22 PM EDTFlash Flood WarningRNKAmherst4 hr
May 31, 7:56 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.